Glucosamine and chondroitin are the main ingredients found in most canine joint supplements. These two natural cartilage building blocks are essential for maintaining healthy joint function and for helping to lessen the aches and pains so many dogs experience with canine arthritis. But you know what they sometimes say about too much of a good thing…
Luckily, while it is possible for your dog to get too much glucosamine and chondroitin for their weight and arthritis needs, it would be quite difficult for them to overdose in a way that seriously affected them. Here’s why.
Finding the Right Dosage
The amount of glucosamine and chondroitin that is right for your dog depends on two things: 1) their weight and 2) the severity of their joint condition. For this reason, it’s important to consult with your veterinarian on how much they recommend daily for your particular pup, and buy supplements accordingly. To get you started, here are the average recommendations:
Average Glucosamine Recommendations for Dogs
- 250-500 mg for 5-20 pounds dogs
- 500 mg for 20-45 pounds dogs
- 1,000 mg for 45-90 pounds dogs
- 1,500 mg for dogs weighing more than 90 pounds
Average Chondroitin Recommendations for Dogs
- 900 mg for dogs weighing less than 80 pounds
- 1,800 mg for dogs weighing more than 80 pounds
Avoiding Overloading Their System
Once you ensure you are giving your dog the right dosage in their joint supplements, there are then essentially two main ways they could get too much glucosamine and/or chondroitin in their system:
1) An Overdose of Supplements
To make them more appealing to pups, most canine joint supplements come in the form of soft chews flavored in delicious combinations like bacon and cheddar. This can make them seem more like tasty treats than supplements, and if your dog is able to sniff them out, chances are they may eat the whole bottle and experience an overdose.
Luckily, glucosamine is more of a food supplement than a drug, so it’s only in very rare cases when a dog consumes extreme amounts of glucosamine that a toxic overdose would occur. Most likely, your dog would experience some vomiting and/or diarrhea, with no lasting side effects. However, if the joint supplement also contained active ingredients like vitamin D or zinc, this can be very serious and warrants an immediate call to your veterinarian.
2) Additional Glucosamine Sources
Even if you’re giving the right dosage in supplements to your dog, it’s possible they’re getting additional glucosamine from other sources. For example, some brands of kibble contain glucosamine. While a little bit won’t make much of a difference, too much kibble will not only make them overweight, but could lead to extra glucosamine in their body. Again, the chances of this being dangerous are extremely slim, but it’s important for optimal effectiveness that they receive the correct dosage.
Another possible way your dog could be getting extra glucosamine is from natural food sources. However, you would know if this was the case, as you would be feeding them raw foods such as chicken feet, ox tails, or shellfish shells. These raw foods are great sources of glucosamine that are very easily absorbed by your dog’s body, but it can be tough to provide these foods to your pup every day, which is why most pet parents choose supplements.
So in essence, it would be quite difficult to give your dog too much glucosamine and/or chondroitin. While it’s important to ensure they’re receiving the correct dosage in their supplements for their weight and needs, the chances of them experiencing a toxic overdose are slim. So rest easy, pet parents.
Recent Blog Articles
- Glucosamine and or Chondroitin – Can My Dog Take Too Much?
- What Is the Difference Between Human and Canine Joint Supplements?
- Is Your Dog’s Anxiety Affecting Their Health? Here’s How to Help
- Joint Care After Your Dog’s Surgery: What to Do 1 Year, 2 Years, and 5 Years Out
- How to Treat Anxiety in Senior Dogs
Subscribe To Our Newsletter